Winter Weather, Scotland
- When
- February 16, 6:45 AM CST to 9:00 AM CST
- Where
- Scotland forecast zone
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface. Mainly snow was seen west of Dubuque along highway 20 and rain along the Illinois River. A complete change over to all snow occurred during the afternoon of 16 February as the depth of the cold layer increased.Between 0530 and 1100 CST on 16 February two lines of elevated thunderstorms moved through the area. These storms were prolific hail producers with numerous reports of 0.25 to 0.50 inch hail. In some locations the hail covered the ground and reached a depth of up to one half inch. The storms were also responsible for localized glaze accumulations of 0.25 to 0.40 inch across Henry and Bureau counties in Illinois and Des Moines county in Iowa. Due to ambient temperatures at or below freezing, the hail froze into a thick layer of ice and caused power outages in southeast Iowa.Snow accumulations varied greatly across the area from the storm. The heaviest accumulations were along the highway 20 corridor west of Dubuque where 4-6 inches of snow fell. South and east of Dubuque, snowfall amounts ranged from a trace to 4 inches. Areas south of Interstate 80 generally saw an inch or less of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 5:38 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 538 AM CST THU FEB 16 2006 .DISCUSSION... FIRST ROUND OF WINTER STORM LAST NIGHT BROUGHT 1 TO 2 INCHES OF SNOW TO HIGHWAY 20 CORRIDOR IN EASTERN IOWA. ELSEWHERE...SLEET AND FREEZING RAIN WAS HEAVIEST ALONG AND EAST OF MISSISSIPPI RIVER WITH UP TO A TENTH OF AN INCH GLAZING MAINLY ON ELEVATED SURFACES REPORTED LAST EVENING. THIS HAS SINCE DIMINISHED TO PATCHY FREEZING DRIZZLE AS INITIAL SHORTWAVE AND ROUND OF ISENTROPIC LIFT EXITED TO EAST. BASED ON SPOTTER REPORTS...CONTINUED LOW LEVEL COLD ADVECTION AND LIGHT FREEZING DRIZZLE HAS NOW PRODUCED SOME LIGHT GLAZING ON PAVED SURFACES AS WELL OVERNIGHT. FOCUS NOW TURNS TO SHORTWAVE MOVING THROUGH CENTRAL ROCKIES AND ASSOCIATED SURFACE LOW NOW DEVELOPING OVER SOUTHERN PLAINS THAT WILL RIPPLE NORTHEAST ALONG THE STALLED ARCTIC FRONT NOW STATIONARY FROM CENTRAL OK TO NORTHERN IN. WIND FIELDS ON SURFACE OBS AND PRESSURE FALLS AXIS FROM SW IA TO SE KS AT 10Z INDICATING THIS NEWEST LOW CENTER BEGINNING TO DEVELOP IN NE OK. 00Z AND 06Z NAM...WHICH WE PREFERRED DUE TO BETTER LOW LEVEL THERMAL FIELDS AND BETTER HANDLE ON QPF...TAKES THIS LOW TO NEAR UIN BY 18Z. THIS MAY BE A BIT TOO FAR NORTH BASED ON CURRENT FRONTAL POSITION AND UNDERESTIMATION OF DEPTH OF COLD AIR COMPARING MODELS TO THE 00Z KDVN SOUNDING. 60 KT PLUS LOW LEVEL JET SEEN ON PROFILERS SURGING NORTHEAST ALONG AND SOUTH OF THE FRONT WILL REDIRECT STRONG ISENTROPIC LIFT OVER AREA THIS MORNING AS LOW LEVEL CYCLONE DEEPENS AND PASSES TO SOUTH. KDVN 88D AT 11Z SHOWING RAPID CONVECTIVE DEVELOPMENT...AND EVEN LIGHTNING ON LDS NETWORK...SIGNALING NEXT ROUND OF FREEZING RAIN SHOWERS APPROACHING FROM S CENTRAL IA. THERMAL PROFILES FROM 00Z MODELS FAVORABLE FOR SIGNIFICANT FREEZING RAIN EVENT OVER SE 2/3RDS OF FORECAST AREA THIS MORNING WITH MAINLY SNOW AND SLEET OVER FAR NW. THE EXTENDED PERIOD OF FREEZING RAIN THIS MORNING WITH THE IMPRESSIVE INITIAL STRONG UPGLIDE OF VERY MOIST AIRMASS SURGING NORTH FROM GULF IS LIKELY UNDERDONE BY MODEL QPF. WENT WITH ICE STORM WARNING FOR COUPLE COUNTY WIDE STRIP FOR QUARTER INCH WITH MENTION OF UP TO HALF INCH OF ICE ACCUMULATION. KEPT ADVISORY GOING FOR SE THIRD OF AREA...WHERE SURFACE TEMPERATURES LIKELY TO APPROACH OR EXCEED FREEZING AND QPF TO BE LIGHTER. STILL...SOME GLAZING AND LIGHT SNOW ACCUMULATION WARRANTED KEEPING ADVISORY GOING. TOP DOWN PRECIP TYPE METHOD SHOWS PRECIPITATION CHANGING TO MAINLY SNOW OVER MOST OF AREA BY EVENING. STRONGEST QG FORCING WITH MID LEVEL SHORTWAVE MOVES ACROSS NORTH CENTRAL AND NE MIDDAY INTO AFTERNOON TO SUPPORT HEAVIEST SNOW ACCUMULATIONS IN THE NORTH WHERE WINTER STORM WARNING CONTINUES. KEPT 4 TO 8 INCH SNOW AMOUNTS WITH BLOWING SNOW STILL AN ISSUE AS WINDS INCREASE. WE OPTED TO UPGRADE THE PORTION OF THE AREA THE ICE STORM WARNING RATHER THAN WINTER STORM WARNING TO MAXIMIZE IMPACT. STILL A THREAT FOR SIGNIFICANT SNOW ACCUMULATIONS WITH BLOWING SNOW LATER IN AFTERNOON IN THIS AREA...BUT HEAVY ICE ACCUMULATIONS DEEMED MOST URGENT AND SIGNIFICANT PUBLIC THREAT. SOME TWEAKS MADE TO FURTHER LOWER TEMPERATURES OVER THE WEEKEND... OTHERWISE...WITH BUSY FIRST PERIOD...NO CHANGES TO REMAINDER OF FORECAST. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WARNING TIL 6 PM NORTH OF BELLE PLAINE...TO CEDAR RAPIDS...TO DUBUQUE LINE. ICE STORM WARNING TIL 6 PM ROUGHLY FROM SIGOURNEY...TO WILLIAMSBURG...THROUGH WASHINGTON...NORTHEAST TO BELLEVUE AND CLINTON. WINTER WEATHER ADVISORY TIL 6 PM SOUTHEAST OF A LINE FROM FAIRFIELD...THROUGH MUSCATINE...TO QUAD CITIES. IL...ICE STORM WARNING TIL 6 PM NORTH OF A LINE FROM FULTON TO MILLEDGEVILLE...OR CARROLL COUNTY NORTHWARD. WINTER WEATHER ADVISORY TIL 6 PM SOUTH OF THIS LINE. MO...WINTER WEATHER ADVISORY TIL 6 PM. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 AM CST THU FEB 16 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 507 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL MOVE THROUGH TODAY SPREADING A VARIETY OF PRECIPITATION ACROSS THE AREA. ICE STORM AND WINTER STORM WARNINGS ARE IN EFFECT NORTHWEST OF A LINE FROM IOWA CITY THROUGH MT CARROLL ILLINOIS. A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR THE REST OF THE AREA. LIGHT FREEZING DRIZZLE AND PATCHY FREEZING RAIN WILL BE OVER THE REGION EARLY THIS MORNING. BY MID-MORNING SNOW AND FREEZING RAIN WILL BECOME WIDESPREAD AND CONTINUE INTO THE AFTERNOON. THE PRECIPATION WILL TURN TO ALL SNOW BEFORE ENDING EARLY THIS EVENING. FOUR TO EIGHT INCHES OF SNOW ARE POSSIBLE ALONG AND NORTHWEST OF A CEDAR RAPIDS...DUBUQUE LINE. ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED OVER A NARROW SWATH OF COUNTIES FROM THE SIGOURNEY AND WILLIAMSBURG AREAS NORTHEAST THROUGH IOWA CITY... ANAMOSA AND MAQUOKETA TO THE MT CARROLL...GALENA AND FREEPORT AREAS OF NORTHWEST ILLINOIS. THE FREEZING RAIN WILL CHANGE TO SNOW DURING THE AFTERNOON WITH ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE. FURTHER SOUTH ICE ACCUMULATIONS SHOULD BE UNDER A QUARTER OF AN INCH TODAY WITH 1 TO 3 INCHES OF SNOW POSSIBLE LATE THIS AFTERNOON. NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BITTER COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND. OVERNIGHT LOWS WILL BE IN THE SINGLE DIGITS BELOW ZERO NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... REPORTS OF ICE AND SNOW ACCUMULATIONS BY SPOTTERS WOULD BE APPRECIATED TODAY. DLF/DLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 AM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HAIL NORTH LIBERTY 41.74N 91.61W
02/16/2006 E0.50 INCH JOHNSON IA BROADCAST MEDIA
&&
DLFThe national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491535, 5491536.